Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 5, 2017, 4:06 AM CDT for Wabaunsee County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 4:06 AM CDT (09:06 UTC)
- Expired
- Aug 5, 2017, 4:30 AM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019
WWUS83 KTOP 050906
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
406 AM CDT SAT AUG 5 2017
KSZ037-038-054-050930-
Wabaunsee-Lyon-Morris-
406 AM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...SOUTH
CENTRAL WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 430 AM CDT...
At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
Council Grove, moving northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Council Grove, Allen, Bushong, Dunlap and Council Grove Lake.
LAT...LON 3867 9660 3893 9620 3873 9598 3852 9647
3852 9650
TIME...MOT...LOC 0906Z 241DEG 35KT 3864 9646
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:51 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 5, 2:51 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 251 AM CDT Sat Aug 5 2017 .SHORT TERM...(Today and tonight) Issued at 231 AM CDT Sat Aug 5 2017 Several modes of severe weather are possible across the forecast area today, with a complex pattern evolving over the state. Showers and thunderstorms starting to develop at this early morning hour, as the low level jet continues to settle into its southwesterly fetch and continues to increase in speed. Good agreement for overnight showers and storms to move east with time, with a possible late morning lull in activity as the atmosphere then recharges for the next, more complicated round of activity this afternoon and into the evening hours. Morning convection and outflows will also have an influence on how the afternoon/eve pattern evolves. Of concern is considerable instability and strengthening shear that develop, along both the warm front and eventually the dryline and triple point somewhere over central Kansas late this afternoon. Persistent LLJ throughout the entire day over our area continues to ramp up the moisture available for thunderstorms as well, aiding in the continued threat of flooding with heavy rainfall from these storms. The initial activity through mid day appears to be driven by the LLJ and isentropic lift converging over the mid level front, which then later becomes reinvigorated by the strengthening warm front lifting out of southern Kansas into our southern CWA, as well as from the front sliding southwestward from Nebraska and reinforced by outflow winds from daytime convection. Heavy rainfall is the initial concern, with the mean member of the GEFS ensemble plumes still bringing nearly four inches of rainfall potential to the Topeka area and points east and south. Added to the flooding threat, which continues throughout the day and into the evening hours, is the potential for the strong instability and shear to make its way into the counties generally along and south of I70, bringing the risk of damaging winds, large hail and even the threat for a tornado if the front lifts far enough northward into our area. With all modes of severe weather possible today, please be alert to conditions as they unfold and develop throughout today and into the evening hours. .LONG TERM...(Sunday through Friday) Issued at 231 AM CDT Sat Aug 5 2017 Mid level drying behind the front will begin to shift the heavier precipitation axis towards southeast Kansas by Sunday morning. Still cannot rule out a few lingering showers, perhaps even light drizzle over north central Kansas where deep low level saturation and lift holds through the morning. Lack of dry air mixing in the boundary layer with the sfc ridge overhead will likely keep the low stratus around through Monday before gradually clearing occurs from north to south. Dry and cool conditions persist throughout the week over northeast Kansas. Upper flow pattern changes little with the upper ridge holding over the west and several waves rotating through the plains and Midwest regions. By Tuesday, an elongated sfc trough translates south and east over KS, with showers and thunderstorms developing off the plains and tracking east along a frontal boundary. Moisture return is limited so pops are not particularly high Tuesday and Wednesday with respect to coverage. Uncertainty in guidance increases Thursday onward as guidance signals a stronger mid level trough interacting with a frontal boundary in the area. EC remains the faster and weaker solution with an earlier onset of precip Friday night, while the GFS is deeper and slower, resulting in possible heavy rainfall once again for the weekend. Temps throughout the week are well below normal with the cloud cover and no warm advection until perhaps late in the week. Highs will generally be in the upper 70s with lows in the 60s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday) Issued at 1140 PM CDT Fri Aug 4 2017 Biggest uncertainty deals with how far north the warm sector advects Saturday afternoon and whether MVFR CIGS will hang over the terminals or not. Confidence is not great either way as models seem to be split on how far the warm front lifts. Initially think elevated precip and relatively dry air near the surface will keep CIGS VFR. However probabilities for lower CIGS are likely to increase as the afternoon progresses into the evening. This could be from the warm front setting up south of the terminals or TS with heavy rainfall impacting the terminals. So will include a mention of lower CIGS. High resolution models continue to show a break in precip by the early afternoon so will maintain this idea in the forecast, trying to focus prevailing precip in the most likely windows. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 AM CDT this morning through Sunday morning for KSZ024-026-039-040-055-056-058-059. && SHORT TERM...67 LONG TERM...Prieto AVIATION...Wolters
Hazardous weather outlook, Aug 4, 3:35 PM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 335 PM CDT Fri Aug 4 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-052045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 335 PM CDT Fri Aug 4 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms will develop tonight mainly after midnight. Gusty winds and small hail are possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms Saturday morning through Sunday may produce widespread rainfall amounts of 1 to 3 inches with locally higher amounts likely. Flash flooding is a risk from tomorrow morning through tomorrow night. A Flash Flood Watch is in effect across portions of east central Kansas. There is also a risk for severe weather tomorrow in parts of central and east central Kansas. Thunderstorms may develop in the afternoon along a frontal boundary with the main hazards being damaging winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 5, 4:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
406 AM CDT SAT AUG 5 2017
KSZ037-038-054-050930-
Wabaunsee-Lyon-Morris-
406 AM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...SOUTH
CENTRAL WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 430 AM CDT...
At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
Council Grove, moving northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Council Grove, Allen, Bushong, Dunlap and Council Grove Lake.
LAT...LON 3867 9660 3893 9620 3873 9598 3852 9647
3852 9650
TIME...MOT...LOC 0906Z 241DEG 35KT 3864 9646The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:32 AM CDT | Areal Flood Advisory | TOP | Washington | 3 hr |
| Aug 5, 5:34 AM CDT | Areal Flood Advisory | TOP | Morris | 3 hr |
| Aug 5, 6:43 AM CDT | Areal Flood Advisory | TOP | Clay, Cloud | 3 hr |
| Aug 5, 7:08 AM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Geary, Morris, Pottawatomie, Riley | 3 hr |
| Aug 5, 9:11 AM CDT | Areal Flood Advisory | TOP | Lyon, Morris, Osage | 3 hr |
| Aug 5, 10:43 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Lyon | 3 hr |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.